I hope I’ve put this in the right section, please forgive me if I haven’t!
To cut a long background story short; Dad is 77, a retired captain of the merchant navy, and up until December 2022 he was active, working on our canal wharf, working with our horses and generally a perfectly normal handy-chap with grey hair!
We moved to our current location about 18 months ago, finally got registered at a new GP but to be honest it’s not very good. Dad started getting forgetful in the January (2022) and got the shakes in June, when the GP finally referred him to a consultant who diagnosed him with PD at the end of October in an in-and-out appointment.
He got his medications at the beginning of December, tablets for his shakes, mood and sleep, and he’s still on the building-up doses.
Our dilemma is thus; he started on what I understand to be one of each tablets and things were great- shakes eased off, he slept great, he was in a brilliant mood etc - then he started on 2 tablets for his sleep on Christmas eve, on which he became alarmingly tired and disoriented (so mum and I made the decision to only give him one as we haven’t been able to get hold of anyone to tell us otherwise) and about 4 days ago he started on 2 tablets for his shakes. Yesterday he hallucinated two people, and tonight he’s convinced he’s in the mess-room of a ship about to set out to dredge Morecombe Bay.
From speaking to 111, as well as reading this website, we should have some form of medical back up (in the form of the GP) who should have gone through everything with us, but we haven’t, so now mum and I were hoping that someone here could perhaps point us in the direction of what we should be doing or expecting, about anything really!
When we saw the consultant and he was diagnosed, he was basically the same as ever just with a shaky hand, but since he’s been on the tablets he seems to have become this confused, tired old man whose utterly miserable . Is that normal when people start medications, or should we be really worried?
Hi and welcome to our forum, @ChaffyRabbit. You’ll find everyone here very friendly and supportive and I know they’ll be along soon to let you know what they think about your dad’s situation. You’re understandably concerned watching him go from an active person to someone who’s just not managing and having some worrying symptoms.
Getting used to any medication is tough. It can take a while to adjust and find the right one in the right dosage. If the consultant is unavailable, then the GP will be able to steer you in the right direction, and your pharmacist can also give you advice. It’s very important to not stop any medication without being told to. You can read more about Parkinson’s medications and their side effects here.
I’d also encourage you to ring our Helpline on 0808 800 0303. It’s a confidential service for Parkinson’s information and support. Our advisers would be pleased to talk to you about your dad.
I hope that this situation gets easier and you’ll get the reassurance you need.
Forum Moderation Team
My mum has had Parkinsons for 20 years. I would say that one thing that could be causing sudden confusion or hallucinations is a water infection. Over the past 8 years, we grew to learn when my mum had a water infection and when she didn’t as she would be hallucinating/ confused. I know it’s alarming to be on the receiving end. Each Parkinsons situation is unique and complex but this might be one thing to get checked out when you speak to the gp
Both replies have given good advice. Water infections can present like a massive and rapid deterioration which most often quickly resolves with treatment. Parkinson’s medication is often the culprit when things go awry and it may be that a different drug, dose or even timing may make a radical difference. I often think of it as being an inexact science and often it comes down to trial and error until the correct regime is found. I would strongly suggest you contact the consultant to explain what has happened and your concerns, especially as he is so newly diagnosed. The best way is usually to contact his or her secretary by phone or email (if the former follow it up with a confirmatory email so you have a record) asking it be brought to his or her attention at the earliest opportunity. You should also find out if there is a Parkinson’s Nurse Specialist in your area and make contact with him or her for advice. The helpdesk should be able to give you contact details.
Good luck, hope this helps
Hi chaffy rabbit sorry to hear about your Dad,if i were you i would contact parkinson uk helpline and have a chat with them,i have had parkinsons disease since i was 48 now 62 ,had 2 dbs operations and still get good and bad days.You could also ring the parkinsons nurse at your local hospital who should give sound adviceThats one thing ive found is there is always someone to talk to at parkinsons ukto guide you through good days and bad ,hope this helps,Mick Charters